Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 46, NWS Denver/Boulder, CO

August 7, 2022Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 7, 2022, 7:20 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2022, 7:20 PM MDT (01:20 UTC)
Expired
Aug 7, 2022, 10:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 29 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:20 PM MDTFLASH FLOOD4 E Denver, COAT LEAST 6 INCHES RUNNING ACROSS COLFAX AND MONACO.
Aug 7, 7:20 PM MDTHEAVY RAIN 1.063 Nw Aurora, CO
Aug 7, 7:46 PM MDTFLASH FLOOD2 Ene Denver, COREPORTED MULTIPLE ROADS OF STREET FLOODING IN CITY PARK AREA EAST OF DENVER.
Aug 7, 8:00 PM MDTFLASH FLOOD2 Sse Commerce City, COI70 IS CLOSED BETWEEN NORTHFIELD QUEBEC ST. AND DAHLIA STREET DUE TO FLOODING PER CDOT AND DENVER OEM.
Aug 7, 9:51 PM MDTHEAVY RAIN 1.852 Ene Denver, COMHFD GAUGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.3 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
3601 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WGUS55 KBOU 080120
FFWBOU
COC001-005-031-080315-
/O.NEW.KBOU.FF.W.0046.220808T0120Z-220808T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
720 PM MDT Sun Aug 7 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Southwestern Adams County in northeastern Colorado...
  Northwestern Arapahoe County in northeastern Colorado...
  Central Denver County in northeastern Colorado...

* Until 915 PM MDT.

* At 720 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. The expected rainfall rate is 
  0.75 to 1.5 inches in 30 minutes. Additional rainfall amounts up 
  to 1.5 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Denver, western Aurora, southwestern Thornton, southwestern 
  Commerce City and southeastern Federal Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Excessive runoff from this storm will cause flash flooding of small 
creeks and streams, highways, streets, underpasses, drainage areas 
and other low lying spots.

&&

LAT...LON 3986 10501 3986 10492 3980 10480 3978 10477
      3974 10477 3969 10478 3969 10485 3969 10488
      3969 10494 3975 10500

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.75-1.5 INCHES IN 30 MINUTES

$$

Hiris
3 follow-up statements
600 
WGUS75 KBOU 080149
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
749 PM MDT Sun Aug 7 2022

COC001-005-031-080315-
/O.CON.KBOU.FF.W.0046.000000T0000Z-220808T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams CO-Arapahoe CO-Denver CO-
749 PM MDT Sun Aug 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT THIS 
EVENING FOR SOUTHWESTERN ADAMS, NORTHWESTERN ARAPAHOE AND CENTRAL 
DENVER COUNTIES...

At 749 PM MDT, emergency management reported thunderstorms producing 
heavy rain in northeast Denver. Between 1 and 2.5 inches of rain 
have fallen. Additional rainfall amounts up to 0.3 inches are 
possible in the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Denver, western Aurora, southwestern Thornton, southwestern 
  Commerce City and Federal Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Excessive runoff from this storm will cause flash flooding of small 
creeks and streams, highways, streets, underpasses, drainage areas 
and other low lying spots.

&&

LAT...LON 3986 10501 3986 10492 3980 10480 3978 10477
      3974 10477 3969 10478 3969 10485 3969 10488
      3969 10494 3975 10500

FLASH FLOOD...OBSERVED

$$

Hiris
521 
WGUS55 KBOU 080308
FFWBOU
COC001-005-031-080415-
/O.EXT.KBOU.FF.W.0046.000000T0000Z-220808T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
908 PM MDT Sun Aug 7 2022

The National Weather Service in Denver has extended the

* Flash Flood Warning for...
  Southwestern Adams County in northeastern Colorado...
  Northwestern Arapahoe County in northeastern Colorado...
  Central Denver County in northeastern Colorado...

* Until 1015 PM MDT.

* At 908 PM MDT, emergency management reported flash flooding across 
  northeast Denver. Interstate 70 remains closed between Brighton 
  Boulevard and Colorado Boulevard. Minor street flooding has also 
  been reported near City Park. Between 1 and 2.5 inches of rain 
  have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Denver, western Aurora, southwestern Thornton, southwestern 
  Commerce City and southeastern Federal Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Excessive runoff from this storm will cause flash flooding of small 
creeks and streams, highways, streets, underpasses, drainage areas 
and other low lying spots.

&&

LAT...LON 3986 10501 3986 10492 3980 10480 3978 10477
      3974 10477 3969 10478 3969 10485 3969 10488
      3969 10494 3975 10500

FLASH FLOOD...OBSERVED

$$

Hiris
177 
WGUS75 KBOU 080407
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
1007 PM MDT Sun Aug 7 2022

COC001-005-031-080417-
/O.EXP.KBOU.FF.W.0046.000000T0000Z-220808T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams CO-Arapahoe CO-Denver CO-
1007 PM MDT Sun Aug 7 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MDT THIS EVENING FOR 
SOUTHWESTERN ADAMS, NORTHWESTERN ARAPAHOE AND CENTRAL DENVER 
COUNTIES...

Flood waters are receding. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 1200 AM MDT for portions of 
central, north central, and northeast Colorado.

LAT...LON 3986 10501 3986 10492 3980 10480 3978 10477
      3974 10477 3969 10478 3969 10485 3969 10488
      3969 10494 3975 10500

$$

Hiris

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 5:52 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 7, 5:52 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
552 PM MDT Sun Aug 7 2022

.SHORT TERM...(This evening through Monday)
Issued at 153 PM MDT Sun Aug 7 2022

Scattered thunderstorms began to develop over the Cheyenne Ridge
and portions of the foothills near 2PM where skies have been clear
all morning and CIN is lowest. Elsewhere, mid level clouds during
the morning hours have kept temperatures more in check, with
Denver hovering in the low 80's for a few hours now. ACARS
soundings depict a somewhat pronounced capping inversion over the
urban corridor at 700mb, but it has begun to erode/weaken.
Observations show a surface boundary stemming from the Cheyenne
Ridge convection pressing southward, which will help enhance
surface convergence later this afternoon and promote more
widespread convection over the urban corridor. Overall parameters
remain favorable for heavy rain, including PW in the 1.20-1.30"
range, MLCAPE of 500-1,000 J/Kg, and slow storm motion around 15
kts. Suspect thunderstorm activity will be delayed for the urban
corridor as we wait for the cap to fully erode, but variables
should align well by this evening. CAMs are fairly consistent in
showing the heaviest rain occurring over and especially south/east
of the Denver metro, with the slowest storm motion and greatest
instability focused from the Palmer Divide eastward into Elbert
and Lincoln Counties. Overall, anticipate most areas around the
Denver metro stand to receive 0.25-0.50", but higher amounts of
1-2" will occur in areas where the stronger storms train, and
locally 2-3" will be possible for the southernmost counties in
our CWA. Will maintain the Flood Watch as is through midnight, as
the stronger storms will certainly be capable of flash flooding,
as well as strong outflow winds and possible wet microbursts,
bringing a marginal severe threat too.

Convection will subside from north to south through late evening,
with dry conditions likely for almost everyone by midnight except
perhaps in Lincoln county. Moist low levels may promote low
status formation in the plains overnight and early morning. PW
values drop noticeably tomorrow as the oblong upper level ridge
amplifies slightly over the Four Corners region, but with lower
instability and some likely low and mid-level cloud cover,
tomorrow's temperatures should hold fairly steady with much lower
chances for precipitation. Nonetheless, a few afternoon
showers/thunderstorms will be possible, primarily over the
southern Front Range and Palmer Divide.

.LONG TERM...(Monday night through Sunday)
Issued at 322 PM MDT Sun Aug 7 2022

Models have the upper ridge centered over Colorado Monday night
through Wednesday night. According to the QG-Omega fields, there
is little to no synoptic scale energy for the CWA through all five
periods. The low level winds look to adhere to the normal diurnal
wind patterns through Wednesday night.

Looking at moisture, cross sections and precipitable water fields
show it to be somewhat drier then it have been lately.  The PWs
range from 0.4 inch over the western CWA to around 0.90 inch over
the far east through Wednesday night. There is pretty decent CAPE
progged over the eastern 2/3rds of the CWA Monday evening and
late day Tuesday. For late day Wednesday, the best CAPE is over
the mountains and foothills.

The QPF fields show limited amounts of measurable rain over the
central CWA late in the day.  On both Tuesday and Wednesday, there
is only a tad of rainfall noted over far southwestern CWA during the
late day periods.  For temperatures, Tuesday's highs are 1-4 C
warmer than Monday's high which should put them a tad above seasonal
normals.  Wednesday's highs are 0-1 C warmer than Tuesday's.

For the later days, Thursday through Sunday, models keep the center
of the upper ridge right over Colorado through the end of the week,
then is pushes a bit south for next weekend.  For moisture, it still
looks pretty dry Thursday, then moisture is expected to increase a
bit Friday, with more on the weekend. Will increase the pops
accordingly, with a fairly wet looking next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 551 PM MDT Sun Aug 7 2022

Showers and thunderstorms are moving into the vicinity of the
terminals. Expect showers/storm activity to continue through the
early evening hours. Main hazards will be gusty outflow winds (up
to 30 kts) and lightning, with small hail possible in any
stronger storms. Winds start easterly, but become variable and
gusty with nearby showers/storms.

Overnight winds transition from southwest to south at 8-11 kts.
There is still a slight chance for lower ceilings, potentially in
the MVFR/IFR category, between 11-15Z. Kept it out of the TAF due to
lower confidence. The more likely scenario will be few/scattered low
clouds early Monday morning. Winds become southeasterly into Monday
afternoon at DEN/APA at 8-12 kts.

&&

.HYDROLOGY...
Issued at 153 PM MDT Sun Aug 7 2022

A moist and unstable airmass will promote scattered to numerous
thunderstorms this afternoon and particularly this evening across
the foothills, urban corridor and southern plains. Parameters
favor heavy rain with most of these storms, and rainfall rates of
1-2"/hr are a safe bet, and possibly slightly higher at times.
Flash flooding will be a concern today, with the greatest threat
focused over the southern metro and Palmer Divide eastward,
including Elbert and Lincoln Counties this evening. Most areas
within the Flood Watch should see at least 0.20-0.40" of rain, but
there will be areas of 1-2", and even 2-3" for our southernmost
counties. The Cameron Peak and Calwood burn scars will have an
elevated threat for flash flooding through early evening, although
the heaviest rainfall is likely to remain due east of the scars.
There is some potential for totals to be less than advertised for
some of the northern counties within the watch, namely Larimer
and Weld, but do not plan any changes to the Watch area at this
time.

Monday will bring less coverage of storms with only isolated
convection possible over the higher terrain therefore will
maintain a limited threat of flash flooding on the burn scars.
Chances for convection will be highest in Park County, the
southern foothills, and the Palmer Divide in the afternoon.

There will be a limited threat of burn area flash flooding late
day Thursday and Friday. The threat will be a bit higher over the
weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for COZ035-036-038>041-
043-045>047.

&&

SHORT TERM...Rodriguez
LONG TERM....RJK
AVIATION...Mensch
HYDROLOGY....Rodriguez/RJK
Hazardous weather outlook, Aug 7, 10:30 AM MDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1030 AM MDT Sun Aug 7 2022

COZ030>051-081630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1030 AM MDT Sun Aug 7 2022

...FLOOD WATCH IN EFFECT FROM 2 PM MDT THIS AFTERNOON THROUGH
MIDNIGHT...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Numerous thunderstorms are expected to form in the foothills and
across the I-25 Corridor this afternoon and evening. Some of these
storms will spread eastward onto the eastern plains. Heavy
rainfall is possible from these storms with rainfall rates of 1
to 2 inches possible in 45 minutes to an hour. This could lead to
flash flooding the in the affected areas. A few severe storms
will also be possible with hail up to one inch in diameter and 60
mph winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms possible Monday with dry conditions
Tuesday and Wednesday.  Chances for afternoon thunderstorms will
increase by the end of the week, especially in the alpine areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
rainfall and or flooding reports would be greatly appreciated.

In the hours before

Special weather statement, Aug 7, 5:30 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Denver CO
530 PM MDT Sun Aug 7 2022

COZ039-080015-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
530 PM MDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of northeastern Boulder
County through 615 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Longmont, or 24 miles south of Fort Collins, moving southeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Longmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4024 10506 4008 10506 4019 10522 4026 10513
TIME...MOT...LOC 2329Z 300DEG 7KT 4020 10515

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GIMMESTAD
Special weather statement, Aug 7, 6:39 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Denver CO
639 PM MDT Sun Aug 7 2022

COZ040-080130-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
639 PM MDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of northwestern
Arapahoe, central Denver and southwestern Adams Counties through 730
PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm near
Federal Heights, or 8 miles north of Denver, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Denver, Aurora, and Buckley AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3980 10465 3969 10469 3963 10482 3981 10506
      3982 10505 3994 10499
TIME...MOT...LOC 0038Z 306DEG 14KT 3985 10497

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:39 PM MDTSpecial Weather StatementBOUDenver51 min
Aug 7, 6:52 PM MDTAreal Flood AdvisoryBOUAdams, Denver83 min
Aug 7, 7:29 PM MDTAreal Flood AdvisoryBOUPark2 hr
Aug 7, 7:39 PM MDTAreal Flood AdvisoryBOULarimer88 min
Aug 7, 8:13 PM MDTAreal Flood AdvisoryBOUBoulder66 min
Aug 7, 8:44 PM MDTAreal Flood AdvisoryBOUClear Creek, Gilpin2 hr
Aug 7, 9:17 PM MDTAreal Flood AdvisoryBOUClear Creek, Douglas, Jefferson2 hr
Aug 7, 10:27 PM MDTAreal Flood AdvisoryBOULincoln3 hr
Aug 8, 4:12 PM MDTSpecial Weather StatementBOUTeller33 min
Aug 8, 5:36 PM MDTSpecial Weather StatementBOUWeld39 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.